Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 145, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jul 11, 2020, 3:10 PM CDT for 4 counties in Kansas. It was in force for 50 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 11, 2020, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 2.5 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 107 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:28 PM CDT | HAIL 1 | 5 N Westphalia, KS | |
| Jul 11, 3:37 PM CDT | HAIL 3 | 3 Sse Harris, KS | MEASURE 3.25 INCH HAIL. |
| Jul 11, 3:39 PM CDT | HAIL 2 | 5 W Garnett, KS | |
| Jul 11, 3:53 PM CDT | HAIL 1.75 | 5 Ssw Garnett, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:35 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
721
WUUS53 KTOP 112010
SVRTOP
KSC003-031-059-139-112100-
/O.NEW.KTOP.SV.W.0145.200711T2010Z-200711T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
310 PM CDT Sat Jul 11 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southwestern Franklin County in east central Kansas...
Northern Anderson County in east central Kansas...
Southeastern Osage County in east central Kansas...
Northeastern Coffey County in east central Kansas...
* Until 400 PM CDT.
* At 309 PM CDT, a severe thunderstorm was located near Waverly,
moving southeast at 40 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. At 307 PM CDT...trained spotter
reported 2 inch size hail south of Waverly.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Garnett, Waverly, Richmond, Williamsburg, Melvern, Greeley,
Princeton, Westphalia and Harris.
This includes Interstate 35 between mile markers 157 and 180.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
LAT...LON 3811 9545 3847 9575 3861 9536 3832 9506
3832 9507
TIME...MOT...LOC 2009Z 325DEG 33KT 3838 9556
HAIL...2.50IN
WIND...60MPH
$$
JP1 follow-up statement
140
WWUS53 KTOP 112049
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
349 PM CDT Sat Jul 11 2020
KSC031-059-139-112058-
/O.CAN.KTOP.SV.W.0145.000000T0000Z-200711T2100Z/
Franklin-Osage-Coffey-
349 PM CDT Sat Jul 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN FRANKLIN...
SOUTHEASTERN OSAGE AND NORTHEASTERN COFFEY COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
east central Kansas.
LAT...LON 3832 9507 3811 9545 3827 9551 3828 9549
3839 9513 3832 9506
TIME...MOT...LOC 2048Z 325DEG 33KT 3808 9529
$$
KSC003-112100-
/O.CON.KTOP.SV.W.0145.000000T0000Z-200711T2100Z/
Anderson-
349 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL ANDERSON COUNTY...
At 348 PM CDT, a severe thunderstorm was located near Lone Elm,
moving southeast at 40 mph.
This is a very dangerous storm.
HAZARD...Softball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
Locations impacted include...
Garnett and Greeley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3832 9507 3811 9545 3827 9551 3828 9549
3839 9513 3832 9506
TIME...MOT...LOC 2048Z 325DEG 33KT 3808 9529
HAIL...4.00IN
WIND...60MPH
$$
JPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:50 PM CDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 12:50 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1250 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 257 AM CDT Sat Jul 11 2020 A subtle shortwave was seen in the 07Z water vapor imagery moving across eastern NEB. Meanwhile an upper ridge remained centered over NM and the southwestern U.S. and the mean westerlies remained over the northern tier of the country. At the surface, a mesoscale high pressure system associated with convection was building into southeast NEB and an outflow boundary has moved into north central KS. && ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 257 AM CDT Sat Jul 11 2020 Convective allowing models have been trending dryer with convection over the forecast area this morning. It appears from the 00Z TOP RAOB that an elevated mixed layer has advected over the forecast area with 700MB temps warming to around +12C. This has increased the convective inhibition for surface based parcels. And profiler data show a weak low level jet already veering to the southwest. This limited convergence and moisture transport along with the CIN is probably the cause for the weakening of the MCS as it moves southeast. So the question becomes how does this affect the forecast for the rest of the day? Models in general are slower with the progression of a synoptic scale front and there is still a fairly moist boundary layer over the region with models progs of MUCAPE between 4000 and 5000 J/kg. Forecast soundings still show warm air at 700MB with possibly some slight cooling through the day. With an outflow or frontal boundary in the area, there could be some redevelopment in the afternoon. So have held onto some chance POPs across east central KS through the afternoon. Deep layer shear is sufficient for organized updrafts. So with the very unstable airmass expected, there could be some severe storms with large hail and damaging downdrafts. Highs today are expected to be similar to yesterday since there isn't a big change in airmass. Although convection could throw a wrench into the forecast if it develops early in the afternoon. The cold front should eventually push through this evening bringing an end to precip chances and lows in the 60s. .LONG TERM...(Sunday through Friday) Issued at 257 AM CDT Sat Jul 11 2020 Models continue to show the pattern flattening out through the middle of next week. This could allow for some weak perturbations to move across northern KS while a frontal boundary slides south into the forecast area. As a result there are small chances for precip spread out through the forecast beginning Monday night. Confidence in these POPs is below average since the waves are relatively small scale. The ECMWF continues to show the mid level ridge reamplifying over the central plains by Friday and it brings in some hot air as a result. The other models are not as strong with the ridge and are not quite as hot. So have kept highs in the mid and upper 90s for Friday. But spread among the NBM members shows highs around 100 are not out of the realm of possibility. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1242 PM CDT Sat Jul 11 2020 Storms continue to fire north of the terminals associated with an area of convergence. These storms are the main aviation concerns within this forecast period. Currently, still have VCTS for the storm mention as they should remain isolated to scattered. Updates will be made soon if these storms will track more directly into the TOP/FOE terminals which appear to be the most likely sites to be directly impacted over the next 2 to 4 hours. KMHK is less likely to see impacts but could still see storms, so have left mention of VCTS at this time. All of this activity is expected to push south of the terminals by 23Z and winds remain northerly into the overnight period as the boundary passes to the south. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Drake
Hazardous weather outlook, Jul 11, 9:24 AM CDT, 5 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 924 AM CDT Sat Jul 11 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-121430- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 924 AM CDT Sat Jul 11 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Scattered strong to severe thunderstorms may develop this afternoon anywhere across northeast and east central Kansas. Some of these storms could produce large hail and damaging winds. An isolated tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is some potential for an extended period of hot weather by the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 11, 2:21 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
221 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 3 SW AUBURN 38.87N 95.85W
07/11/2020 E1.75 INCH OSAGE KS TRAINED SPOTTER
&&
STLocal storm report, Jul 11, 2:31 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
231 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HAIL 2 NW DOVER 38.99N 95.97W
07/11/2020 E3.00 INCH WABAUNSEE KS TRAINED SPOTTER
SPOTTER REPORTED UP TO 3.5 INCH HAIL AROUND
1:00 PM.
&&
STLocal storm report, Jul 11, 2:40 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 S DOVER 38.91N 95.93W
07/11/2020 E2.00 INCH SHAWNEE KS PUBLIC
SOCIAL MEDIA POST SHOWING UP TO 2 INCH HAIL.
&&
STLocal storm report, Jul 11, 2:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0218 PM HAIL 5 SW AUBURN 38.84N 95.87W
07/11/2020 E2.00 INCH OSAGE KS PUBLIC
SOCIAL MEDIA POST SHOWING UP TO 2 INCH HAIL.
&&
STLocal storm report, Jul 11, 3:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
304 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL 3 NW DOVER 38.99N 95.98W
07/11/2020 E4.00 INCH WABAUNSEE KS PUBLIC
&&Local storm report, Jul 11, 3:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
310 PM CDT SAT JUL 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0309 PM HAIL 1 S WAVERLY 38.38N 95.60W
07/11/2020 E2.00 INCH COFFEY KS PUBLIC
&&
SMBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:34 AM CDT | Special Weather Statement | TOP | Republic, Washington | 56 min |
| Jul 11, 11:32 AM CDT | Special Weather Statement | TOP | Washington | 28 min |
| Jul 11, 12:12 PM CDT | Special Weather Statement | TOP | Marshall | 33 min |
| Jul 11, 12:19 PM CDT | Special Weather Statement | TOP | Nemaha | 26 min |
| Jul 11, 12:32 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 33 min |
| Jul 11, 12:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie | 45 min |
| Jul 11, 1:17 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 43 min |
| Jul 11, 1:37 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Marshall, Nemaha, Pottawatomie | 38 min |
| Jul 11, 1:55 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee, Wabaunsee | 50 min |
| Jul 11, 2:25 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 50 min |
| Jul 11, 2:34 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Pottawatomie, Shawnee | 41 min |
| Jul 11, 2:53 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 37 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 52 min |
| Jul 11, 3:27 PM CDT | Special Weather Statement | TOP | Douglas | 33 min |
| Jul 11, 3:53 PM CDT | Special Weather Statement | TOP | Douglas | 22 min |
| Jul 11, 3:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 25 min |
| Jul 11, 4:09 PM CDT | Special Weather Statement | TOP | Franklin | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.